I heard something rather humorous while on the way to work tonight. The radio broadcaster mentioned “the new heroin epidemic”. Really!?!?!? Where in the hell have you been? Heroin, a respiratory depressant, has been sweeping the streets of “innocent American’s” by the minute. By innocent, I mean your everyday honor roll student, the athletic star etc etc. Yeah folks, its not just your typical junky in the city.
I can not even attempt to estimate how many times I have administered nasal narcan to an overdose patient. I find it amusing how people say “why do you do that and save them? Why don’t you just let them die?”. Well, aside from it being a lot easier to push two shots of an atomizer in their nasal cavities than to do CPR for at least 30 minutes; I revert to my credo: I AM HERE TO SAVE LIVES!!!
I have worked overdose patients that range from ages 14 to 80 years old, from all different creeds and lifestyles. Let me be clear when I say, heroin does not target one certain type or group of people. Two that I remember the most vividly, are 26 and 27 year old males that overdosed and could not be revived. As I’ve stated before, heroin is an opioid based respiratory depressant, Therefore, it shuts down your drive, ultimately leading to cardiac arrest if not discovered and treated immediately. These kids had their whole lives ahead of them. One even had a 4 year old daughter. He was fresh out of the service and recently separated from his high school sweetheart by 6 months. When I went in and felt the lividity and rigormortous, I knew he was gone. Upon exiting to break the news to his mother, she looked at me with a straight face and said, “I knew it was going to happen sooner or later”. There was no emotion in her speech or face at all. I gave my condolences and apologies and leave for the PD to take over and set up funeral home arrangements.
Oh that’s right, I started to tell you about an 80 year old as well…. My partner and I were alerted to a “skilled nursing facility” for a semi-responsive, male patient. Upon the initial assessment, it appeared as your everyday nursing home patient suffering from sepsis. The patient was treated ALS and transported to a local hospital. Upon returning to the hospital with an additional run, we followed up with the attending ER doctor who amazingly asked if we had thought of giving narcan. (We thought: Why in then hell would we give Narcan??). He then proceeded to advise us that the patient was administered too much pain medication at the “skilled nursing facility”. Wow, talk about eye opener.
On another call months earlier, we were dispatched to an apartment complex for an emotionally disturbed patient. While speaking to the [approx] 35 year old patient, he advised us that he had a plan to commit suicide. (A plan makes a big difference, as it shows the intent and thought. ) This patient was going to do what he did everyday; he was going downstairs to the 75 year old lady who had her hips replaced, and was on Hydro-morphine. She would sell her tablets for $5 each. I learned that day, that crushing up and snorting opiates strengthened their efficacy by 20 times, and this man had planned to intentionally overdose by doing exactly that.
Being in the field, the overdoses come in waves. You can tell when the police departments and homeland security make decent drug busts. It almost goes calm for a while before they get more into the US and our innocent towns and cities across America.
Again, it’s not just your junky down the street, it’s your everyday, average neighbor.
It’s an addiction similar to drinking and smoking. Unfortunately the death rates are much higher.